Maryland, 2019

Hail and Damaging Wind in Maryland, August 18, 2019

August 18, 2019 · NWS PHI · 3 events in 1 county or zone

A frontal boundary stalled over southern New York and far southern New England on August 18. To its south, southerly flow advected warm and moist air into the mid-Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A frontal boundary stalled over southern New York and far southern New England on August 18. To its south, southerly flow advected warm and moist air into the mid-Atlantic. Strong instability developed with the heating of the day. The strong instability combined with limited forcing and shear created a favorable environment for pulsing thunderstorms. Some storms became strong to severe with damaging winds being the primary impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 18, 8:28 AM EST, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 18, 8:28 AM EST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
928 AM EDT Sun Aug 18 2019

.SYNOPSIS...
Southerly winds will keep hot and humid conditions in our region
through mid week. A weak cold front will arrive Monday night before
stalling and dissipating. A stronger cold front will move through
the region Wednesday night into Thursday. In its wake, cooler high
pressure will build in for the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Any lingering fog and stratus will continue to dissipate with
the heating of the day.

Otherwise, there are two main concerns today: the risk of
convection this afternoon, and the potential for the urban
corridor to reach heat advisory criteria this afternoon.
Regarding the convective threat, it looks like a "classic" pulse
convective day with weak large scale forcing, fairly high
instability (2000-2500 J/kg MLCAPE,) and rather modest shear
(around 20 kts or less of 0-6km). CAMs tend to favor initiation
in the 17-18Z window as AM CIN erodes, and favor the I-95
corridor into Delmarva. Not super-confident about this
convective placement so went with a fairly blanket scattered
coverage for most of the area after 18Z . Fairly steep low-lvl
lapse rates and inverted V profiles (although the fcst. mixed-
layers aren't particularly deep, 2km or less) will result in a
threat of gusty microburst winds. Also locally heavy rain can't
be ruled out with dewpoints in the 70s and warm cloud layers
around 10K ft, and storm motion being somewhat inconsistent and
driven by localized cold pools.

With warm southerly/southwesterly flow prevailing today, expect
temperatures to max out in the 90s over most of the area this
afternoon, with PM dewpoints remaining in the 70s. Consequently
wouldn't be surprised if heat indices approach 100 this
afternoon in spots along the urban corridor. Chose not to issue
a heat advisory for this period, due to both the uncertainty
that we will hit 100 in Philadelphia and secondly that any
afternoon heat may be short-lived due to convective outflows.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
An organized line of storms will likely approach the area from the
west this evening, however CAMS tend to favor this decaying as it
reaches our area (around of after 00Z) as insolation/instability
wane. Naturally this will be somewhat dependent upon how quickly
this line propagates and a faster approach would result in better
residual instability being available. The track of this system and
its attendant shortwave would favor eastern PA (particularly the
Poconos) and NW NJ. Can't even rule out these storms still being
strong when they arrive, particularly if they are able to reach our
area by 00Z or so. Otherwise expect most of the rest of the area to
remain dry overnight, albeit muggy with lows in the 70s and some
patchy fog potential (particularly in areas where it rains today).

Of note a fairly strong wave of low pressure will track along the
stalled frontal boundary to our south tonight. The NHC currently
shows this system having some potential (30% per the latest update)
to develop into a tropical cyclone as it moves NE away from the
coast. However this system (which will be extratropical at least
initially) should track well enough to the east of our area to not
impact us other than perhaps influencing the wind direction in our
coastal waters.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Overview: through Wednesday, the region will stay in a hot, humid,
and unsettled pattern. At this point the periods of most concern are
Tuesday afternoon and evening and when the cold front arrives
sometime Wednesday night or Thursday. Behind the cold front, the end
of the week looks pleasant with dry and seasonable weather.

Details:

Monday/Monday night...A mid level short wave trough will approach
the region, and at the surface a very weak cold front will cross
into the region before stalling and dissipating. Both of these
features may be enough for isolated to scattered convection around
the area. However, the main story on Monday is expected to be the
heat. Monday looks like it could be the hottest day of the week,
both in terms of temperature and heat index. Within the 95 urban
corridor, highs are expected to be in the mid 90s, with max heat
index values at or above 100. Elsewhere in the region, highs in the
lower 90s, and heat index values in the upper 90s to near 100. We
upgraded the excessive heat watch to a heat advisory as it looks
like we will fall short of heat warning criteria, primarily in terms
of duration.

Tuesday/Tuesday night...With the front dissipating as it stalls over
our area, there won't be any relief from the heat on Tuesday as
another day of 90s is expected for much of the region. The heat
advisory continues for the 95 urban corridor. A mid and upper level
short wave trough is expected to lift across the region Tuesday
afternoon into Tuesday evening. What remains of the Monday night
front could serve as a focus for low level convergence and thus
convective initiation.

Thunderstorm hazards on Tuesday: As mentioned by the previous shift,
CAPE values by Tuesday afternoon could be quite high, though
effective shear will be less than 20 kt. This is a switch from the
more common low CAPE/high shear events that we tend to have in this
region. Thus, I'm not confident on the wind or hail threat at this
time. However, heavy rain is a growing concern. This pattern has
some similarities to a Maddox frontal pattern. Precipitable water
values will once again be approaching 2 inches, and storm motions
are expected to be very slow. However, there is still some
uncertainty with where the stalled front will be at this point, and
thus where the highest risk for heavy rain will be. Have added a
mention in the HWO for now, but this will be a period to watch over
the next few days.

Wednesday through Thursday night...Models have differences in timing
of the strong cold front as much as 24 hours between the most
progressive solution and the slowest solution. Even for 4 to 5 days
out, that is a unusually large difference. The progressive solutions
(including the GFS) show the front crossing through the region
Wednesday night and progressing off shore/south of the area by mid
day Thursday. The slowest solutions (most notably the CMC), don't
show the front southeast of the are until Friday morning. For now, I
have trended close to the progressive solution as the main trough
associated with this system should be positively tilted, which tends
to favor faster solutions.

Friday and Saturday...Once the front does finally clear the area,
expect dry conditions. Temperatures should be near or slightly below
normal, with highs from the mid 70s to lower 80s.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Generally VFR conditions outside of temporary restrictions
in scattered showers and thunderstorms this afternoon. Southerly-
southwesterly winds 5-10kts.

Tonight...Generally VFR however some MVFR-IFR conditions will be
possible due to patchy fog (favoring areas that receive rainfall
today). Light and variable winds 5 kts or less.

Outlook...

Monday-Monday night... Any lingering fog or low clouds should
dissipate early Monday, with conditions turning VFR towards mid-
morning and southwesterly winds around 5 kt.

Tuesday-Thursday... Prevailing conditions should be VFR, however,
several opportunities will exist for showers and thunderstorms and
associated restrictions, especially Tuesday afternoon and evening,
and Wednesday night. Low clouds and patchy fog also possible Tuesday
night. Winds will start light and variable, becoming light southerly
and southwesterly into Wednesday. A cold front will bring an abrupt
shift to northwesterly winds gusting up to 20 kt either Wednesday
night or Thursday.

&&

.MARINE...
Sub-SCA conditions will prevail with 2-3 ft seas and southerly winds
10-15kts gusting to 15-20kts. Some showers/thunderstorms will be
possible this afternoon, particularly near Delaware Bay.

Outlook...

Monday through Thursday...winds and seas should stay below SCA
criteria. However, on Thursday, a cold front is expected to bring an
abrupt shift to northwesterly winds with gusts near or above 20 kt
possible.

Rip Currents...
A low risk of rip currents is expected at area beaches with 2 ft
swell and southerly flow around 10 kts.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory from 10 AM Monday to 8 PM EDT Tuesday for PAZ070-
     071-102-104-106.
NJ...Heat Advisory from 10 AM Monday to 8 PM EDT Tuesday for NJZ015-
     017>019.
DE...Heat Advisory from 10 AM Monday to 8 PM EDT Tuesday for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...Johnson
Near Term...Carr/MPS
Short Term...Carr
Long Term...Johnson
Aviation...Carr/Johnson/MPS/O'Brien
Marine...Carr/Johnson/MPS
Hazardous weather outlook, Aug 18, 2:40 AM EST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
340 AM EDT Sun Aug 18 2019

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-101-103-105-190745-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-
340 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rain leading to localized flooding is possible with the
thunderstorms on Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-190745-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
340 AM EDT Sun Aug 18 2019

...HEAT ADVISORY IN EFFECT FROM 10 AM MONDAY TO 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Heat index values could approach 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heavy rain leading to localized flooding is possible with the
thunderstorms on Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-190745-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
340 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rain leading to localized flooding is possible with the
thunderstorms on Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-190745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
340 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 18, 1:08 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
208 PM EDT Sun Aug 18 2019

DEZ001-181845-
New Castle-
208 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEW CASTLE COUNTY...

At 207 PM EDT, a strong thunderstorm was located over Bear, or near
Newark. The storm is nearly stationary.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wilmington, Newark, Elsmere, New Castle, Newport, Wilmington Manor,
Greenville, Stanton, Bear, Pike Creek and Brookside.

This includes Interstate 95 in Delaware between mile markers 3 and
14.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3978 7561 3972 7549 3971 7550 3972 7552
      3967 7555 3963 7561 3960 7561 3957 7565
      3969 7578
TIME...MOT...LOC 1807Z 243DEG 4KT 3965 7566

Staarmann
Special weather statement, Aug 18, 1:38 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
238 PM EDT Sun Aug 18 2019

DEZ001-MDZ008-181915-
New Castle-Cecil-
238 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NEW CASTLE AND EAST
CENTRAL CECIL COUNTIES...

At 238 PM EDT, a strong thunderstorm was located over Bear, or near
Newark. The storm is nearly stationary.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Newark, Elkton, Delaware City, Barksdale, Glasgow, Bear and
Brookside.

This includes the following highways...
 Interstate 95 in Maryland between mile markers 108 and 109.
 Interstate 95 in Delaware between mile markers 0 and 9.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3968 7584 3971 7563 3963 7560 3962 7561
      3959 7560 3950 7577
TIME...MOT...LOC 1838Z 071DEG 3KT 3964 7572

Staarmann
Special weather statement, Aug 18, 1:54 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
254 PM EDT Sun Aug 18 2019

DEZ001-MDZ008-181930-
New Castle-Cecil-
254 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NEW CASTLE AND
EASTERN CECIL COUNTIES...

At 253 PM EDT, a strong thunderstorm was located over Elkton. The
storm is nearly stationary.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Newark, Elkton, North East, Brantwood, Cherry Hill, Barksdale,
Cayots, Bay View, Hollywood Beach, Glasgow and Chesapeake City.

This includes the following highways...
 Interstate 95 in Maryland between mile markers 99 and 109.
 Interstate 95 in Delaware between mile markers 0 and 1.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3969 7578 3952 7572 3943 7589 3965 7598
TIME...MOT...LOC 1853Z 071DEG 3KT 3962 7584

Staarmann
Special weather statement, Aug 18, 2:03 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
303 PM EDT Sun Aug 18 2019

NJZ019-181930-
Northwestern Burlington-
303 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURLINGTON
COUNTY...

At 303 PM EDT, a strong thunderstorm was located over Medford, or 14
miles east of Camden, moving north at 15 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Willingboro, Medford, Lumberton, Mount Holly, Beverly, Jobstown,
Jacksonville, Edgewater Park, Medford Lakes and Nws Office.

This includes the following highways...
 Interstate 295 in New Jersey between mile markers 41 and 48.
 New Jersey Turnpike near exit 5.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3986 7480 3987 7489 4007 7494 4004 7467
TIME...MOT...LOC 1903Z 188DEG 13KT 3992 7484

Staarmann

The radar

The Dover AFB radar (KDOX), 93 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cecil

When
August 18, 2:06 PM EST
Where
Cecil County, 0.69 mi N of Elkton
Measured
0.88 in hail
Reported by
State Official
Coordinates
39.610, -75.830

Dime to nickle size hail fell in Elkton. Time estimated from radar.

Thunderstorm Wind, Cecil

When
August 18, 2:06 PM EST
Where
Cecil County, 0.69 mi N of Elkton
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.610, -75.830

A baseball field dugout at Meadow Park was destroyed by high winds during a storm. The roof was blown off and all walls collapsed. A few trees were uprooted in the area as well. Time estimated from radar.

Hail, Cecil

When
August 18, 2:25 PM EST
Where
Cecil County, 0.69 mi S of Elkton Cecil Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.640, -75.800

Penny size hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840953, 840955, 840954.